Wyoming, 2001

Hail in Wyoming, August 19, 2001

August 19, 2001 · NWS CYS · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 19, 1:48 AM MST, 10 hours 48 minutes earlier.

Area forecast discussion, Aug 19, 1:48 AM MST, 10 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
248 AM MDT SUN AUG 19 2001

SHORTWAVE TROUGH EXITING THE NEBRASKA PANHANDLE EARLY THIS MORNING.
THERE WAS ENOUGH LIFT AND MOISTURE ABOVE 500 MB TO PRODUCE WIDELY
SCATTERED HIGH BASED SHOWERS AND THUNDERSTORMS...MORE THAN WAS
ANTICIPATED AT THIS TIME SATURDAY.  EVEN A VERY INTERESTING HEAT
BURST IN KCYS AROUND 06Z FROM A WEAKENING STORM.  COULD BE A REPEAT
OF SATURDAYS ACTIVITY LATER THIS AFTERNOON AND EARLY NIGHTTIME AS
MODELS DEPICT A SHORTWAVE TROUGH OVER NEVADA EARLY THIS MORNING
MOVING OVER THE CWA DURING THE EVENING.  THIS FEATURE IS NOT AS WELL
DEFINED CURRENTLY ON SATELLITE IMAGERY AS THE ONE NOW EXITING WAS AT
THIS TIME SATURDAY.  THE AVN SEEMED TO HAVE THE BEST HANDLE ON THE
SHORTWAVE TROUGH LEAVING OUR AREA EARLY THIS MORNING AND SO WILL
FOLLOW FOR TIMING OF PRECIPITATION.  UPPER LEVEL DIVERGENCE WILL
ALSO BE OVER THE AREA LATE THIS AFTERNOON THROUGH LATE EVENING.
SURFACE DEW POINTS HAVE BEEN INCREASING THIS MORNING OVER MANY
LOCATIONS...BUT SHOULD BE SHALLOW AND MIX SOME DURING THE DAY.  MOST
OF THE MOISTURE WILL STILL ABOVE 500 MB DURING THAT TIME...SO STRONG
WIND GUSTS WILL BE THE PRIMARY THREAT FROM A WIDELY SCATTERED COVERAGE
OF SHOWERS AND STORMS MAINLY IN SOUTHEAST WYOMING.  SPC HAS PLACED
THE SOUTHERN NEBRASKA PANHANDLE IN A SLIGHT RISK OF SEVERE AREA FOR
THE AFTERNOON AND EVENING...BUT DUE TO SHALLOWNESS OF THE HIGHER
SURFACE DEW POINTS...BELIEVE THAT THE SEVERE THREAT WILL BE LOW.
MODELS...ESPECIALLY THE AVN THEN DEPICTS A STRONGER SHORTWAVE TROUGH
FOR MONDAY...WITH TIMING SIMILAR TO THAT OF SATURDAY AND TODAY.
WILL CONTINUE THE MENTION OF SCATTERED POPS FOR MONDAY.  UPSTREAM
SURFACE PACIFIC COLD FRONT MOVES THROUGH ON MONDAY PER THE AVN WITH
THE PASSAGE OF THE SHORTWAVE TROUGH.  OTHER MODELS KEEP THE FRONT TO
OUR NORTH.  HIGH TEMPERATURES WILL COOL SOME ON MONDAY...AT LEAST DUE
TO MORE CLOUD COVER.  FOR TODAY...THE TEMPERATURES WILL STILL BE VERY
WARM AND SIMILAR TO THOSE OF SATURDAY.

.CYS...
WY...NONE.
NE...NONE.

WEILAND

In the hours before

Special weather statement, Aug 19, 9:00 AM MST, 3 hours 36 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-191900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1000 AM MDT SUN AUG 19 2001

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND EVENING
OVER THE SOUTHEAST WYOMING PLAINS AND THE WESTERN NEBRASKA
PANHANDLE.

A SERIES OF WEAK DISTURBANCES WILL ROTATE AROUND A LARGE AREA OF
HIGH PRESSURE OVER THE FOUR CORNERS...AND ACROSS SOUTHERN WYOMING
THROUGH THIS EVENING.  WITH DAYTIME HEATING...THE ATMOSPHERE WILL
BECOME MODERATELY UNSTABLE.  WITH ONLY HIGH LEVEL MOISTURE PRESENT
ACROSS THE REGION...ANY THUNDERSTORMS THAT DEVELOP WILL BE HIGH
BASED AND LOW RAIN PRODUCERS.  A FEW SHOWERS AND STORMS WILL DEVELOP
DURING THE AFTERNOON HOURS FROM THE LARAMIE RANGE WESTWARD...WITH AN
ISOLATED STORM POSSIBLY MAKING IT EAST OF THE MOUNTAINS BY LATE IN
THE DAY OR EARLY EVENING.

BECAUSE THE STORMS WILL BE HIGH BASED...THE MAIN THREAT WILL BE
GUSTY WINDS OF 40 TO 50 MPH.  DRY LIGHTNING WILL ALSO BE A CONCERN
GIVEN THE DRY GRASSES ACROSS THE REGION.

THUNDERSTORMS WILL MOVE TO THE EAST AT 20 TO 25 MPH.

JK
WCJIN-WYSE-WYNE

The radar

The Cheyenne radar (KCYS), 52 km away, was scanning. The volume nearest the first event began at 19:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Albany

When
August 19, 12:36 PM MST to 12:42 PM MST
Where
Albany County, 10 mi E of Laramie
Measured
1 in hail
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
41.317, -105.383

Hail cracked windshields east of Laramie, WY.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2001Every state in 2001This day in weather historyWarnings in Wyoming, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5257439.